Alert archive / Nebraska / Flash Flood Warnings in 2014

Flash Flood Warning 29, NWS Omaha, NE

August 22, 2014Douglas County, Nebraska

NWS Omaha, NE issued this flash flood warning at Aug 22, 2014, 4:44 PM CDT for Douglas County, Nebraska. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2014, 4:44 PM CDT (21:44 UTC)
Expired
Aug 22, 2014, 7:45 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Douglas County, NE

The radar

The Omaha radar (KOAX), 34 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:30 PM CDTHEAVY RAIN 2.61Omaha, NE84TH AND MAPLE
Aug 22, 6:30 PM CDTHEAVY RAIN 2.85Omaha, NEBOYSTOWN
Aug 22, 7:21 PM CDTHEAVY RAIN 1.86Omaha, NESTORM TOTAL NEAR 91ST AND BOYD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1806 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WGUS53 KOAX 222144
FFWOAX
NEC055-230045-
/O.NEW.KOAX.FF.W.0029.140822T2144Z-140823T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
444 PM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 745 PM CDT
    
* AT 443 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS CENTRAL DOUGLAS COUNTY. UP TO TWO INCHES OF RAIN 
  HAVE ALREADY FALLEN AND ADDITIONAL HEAVY RAIN IS LIKELY DURING 
  THE NEXT HOUR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OMAHA...LA VISTA...RALSTON...ELKHORN...MILLARD...CARTER LAKE...BOYS
  TOWN AND CHALCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4128 9591 4130 9591 4130 9593 4128 9593
      4127 9592 4126 9592 4124 9591 4121 9593
      4119 9593 4119 9627 4133 9624 4135 9596
      4133 9594 4132 9591 4128 9588

$$

FOBERT
2 follow-up statements
231 
WGUS73 KOAX 222217
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
517 PM CDT FRI AUG 22 2014

NEC055-230045-
/O.CON.KOAX.FF.W.0029.000000T0000Z-140823T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS NE-
517 PM CDT FRI AUG 22 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN DOUGLAS COUNTY...

AT 511 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS CENTRAL PARTS OF DOUGLAS COUNTY. MORE THAN TWO 
INCHES OF RAIN HAVE ALREADY FALLEN IN SOME AREAS. STANDING WATER WAS 
REPORTED ON SPRAGUE ON I-680 NORTH OF MAPLE.  FLASH FLOODING IS 
POSSIBLE IN AREAS ALONG AND NORTH OF DODGE STREET.

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4128 9591 4130 9591 4130 9593 4128 9593
      4127 9592 4126 9592 4124 9591 4121 9593
      4119 9593 4119 9627 4133 9624 4135 9596
      4133 9594 4132 9591 4128 9588

$$

FOBERT
109 
WGUS73 KOAX 222258
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
558 PM CDT FRI AUG 22 2014

NEC055-222307-
/O.CAN.KOAX.FF.W.0029.000000T0000Z-140823T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS NE-
558 PM CDT FRI AUG 22 2014

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DOUGLAS COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 4128 9591 4130 9591 4130 9593 4128 9593
      4127 9592 4126 9592 4124 9591 4121 9593
      4119 9593 4119 9627 4133 9624 4135 9596
      4133 9594 4132 9591 4128 9588

$$

FOBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:10 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 22, 3:10 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 PM CDT FRI AUG 22 2014

.SHORT TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 310 PM CDT FRI AUG 22 2014

THE CHANCE FOR TSTMS AND TEMPERATURES WILL PROVIDE THE MAIN FORECAST
CHALLENGES IN THIS PERIOD.

UPPER AIR CHARTS FROM 12Z SHOWED THE FOLLOWING. MAIN JET SEGMENTS AT
300 MB WERE NOTED PUNCHING SOUTHWARD ALONG THE PACIFIC NORTHWEST
COAST (110 KNOTS) OVER NORTHEAST NEW MEXICO (65 KNOTS) AHEAD OF THE
CLOSED LOW OVER ARIZONA...AND FROM MICHIGAN SOUTHEASTWARD TO THE MID
ATLANTIC (70 KNOTS). AT 500 MB CLOSED LOWS WERE LOCATED IN SOUTHERN
WASHINGTON STATE AND IN CENTRAL ARIZONA. THESE WERE EMBEDDED IN A
LONGWAVE TROUGH THAT COVERED THE WESTERN UNITED STATES. RIDGES WERE
IN THE EASTERN PACIFIC AND FROM THE GULF OF MEXICO COAST UP INTO
THE WESTERN GREAT LAKES REGION. AMPLE MOISTURE WAS IN PLACE ACROSS
THE CENTRAL PLAINS. PRECIPITABLE WATER FROM THE 12Z SOUNDING AT
KOAX WAS 2.00 INCHES...700 MB DEWPOINT WAS 8 DEGREES CELSIUS AND
THE K INDEX WAS 40.

SCATTERED STORMS HAVE BEEN BUBBLING MUCH OF THE DAY IN NORTHEAST
KANSAS AND PARTS OF SOUTHEAST NEBRASKA. SOME STORMS HAD RECENTLY
DEVELOPED NORTH OF OMAHA. THE GENERAL CONSENSUS OF THE SHORT RANGE
MODELS SUGGESTS THAT CURRENT STORMS IN THE AREA WILL TEND TO DIMINISH
THIS EVENING. NEW STORMS ARE EXPECTED TO DEVELOP WITH THE LOW
LEVEL JET AND WEAK LARGE SCALE FORCING MOVING EASTWARD FROM THE
HIGH PLAINS. THIS WOULD BE GENERALLY ALONG OR NORTH OF THE 850 MB
WARM FRONT. SINCE THE HIGH PRECIPITABLE WATER VALUES ARE FORECAST
TO REMAIN IN PLACE....WARM CLOUD DEPTH IS PRETTY DEEP (MOSTLY
11000 TO 13000 FEET) AND CAPE PROFILES SHOULD STILL BE FAVORABLE...
EXPECT AREAS OF LOCALLY HEAVY RAIN. MOST LIKELY SPOT FOR THIS TO
SETUP IS ACROSS THE NORTHERN ZONES. WILL KEEP HIGHEST POPS THERE
OVERNIGHT. LOOK FOR LOWS AROUND OR A FEW DEGREES ABOVE 70 AT MOST
LOCATIONS.

FOR SATURDAY...BEST LARGE SCALE FORCING FOR UPWARD VERTICAL MOTION
WILL BE TRACKING EAST/NORTHEAST ACROSS THE NORTHERN PLAINS NORTH OF
OUR AREA. WILL HOLD ONTO SOME LOW POPS NORTH WITH BOUNDARY POSSIBLY
LINGERING THERE...ESPECIALLY IN THE MORNING. HIGHS SHOULD REACH
THE LOWER AND MID 90S SOUTH AND UPPER 80S OR NEAR 90 NORTH.

A WEAK COLD FRONT WILL PUSH INTO OUR AREA FROM THE WEST SATURDAY
NIGHT BUT FORCING AND LOW LEVEL CONVERGENCE ARE NOT IMPRESSIVE.
DECIDED TO KEEP SOME SLIGHT CHANCE OF TSTMS GOING...BASED ON A BLEND
OF AVAILABLE MODEL SOLUTIONS BUT AMOUNTS IF ANY SHOULD BE LIGHT.

SUNDAY THROUGH MONDAY...PATTERN IS NOT OVERLY FAVORABLE FOR PCPN IN
OUR AREA AS A CLOSED LOW AT 500 MB WILL TRACK FROM THE WESTERN
DAKOTAS INTO SOUTHWEST ONTARIO. HEIGHTS BUILD A LITTLE AS THE MID
TROPOSPHERIC ANTICYLONE STRENGTHENS OVER THE MISSOURI/ILLINOIS/
KENTUCKY BORDER REGION. HIGHS SUNDAY SHOULD RANGE FROM 80S NORTH
TO 90S SOUTH. LOOK FOR MINOR COOLING MONDAY BEHIND A COLD FRONT.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 310 PM CDT FRI AUG 22 2014

MODELS ARE IN PRETTY GOOD AGREEMENT THAT THE TROUGH AXIS AT 500 MB
OVER THE ROCKIES MONDAY WILL MOVE EAST TO OUR AREA BY MID WEEK AND
THEN MOVE MAINLY EAST OF US BY LATE WEEK. THUS EXPECT TEMPERATURES
TO BE NEAR NORMAL AT THE BEGINNING OF THE PERIOD...BUT THEN DECREASE
A BIT. BEST RAIN CHANCES WILL BE FROM MONDAY NIGHT THROUGH TUESDAY
NIGHT WITH SHORTWAVE ENERGY ALOFT MOVING OVER THE AREA FROM THE
SOUTHWEST. THIS WILL BE NORTH OF A SLOW MOVING FRONTAL BOUNDARY OVER
KANSAS AND MISSOURI.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1236 PM CDT FRI AUG 22 2014

AREA OF CUMULUS CLOUDS HAD DEVELOPED AT TAF ISSUANCE TIME AND
WILL AFFECT ALL TAF SITES THIS AFTERNOON. BROKEN CLOUDS WILL
LIKELY REMAIN VFR...BUT SOME FL020 CIGS COULD OCCUR NEAR KOFK FOR
A TIME EARLY IN THE AFTERNOON. THEN THE CHANCE FOR SCATTERED
CONVECTION WILL INCREASE LATE THIS AFTERNOON...AND ESPECIALLY
BY LATE EVENING...AS A STRONG SHORTWAVE LIFTS INTO THE PLAINS.
STORMS COULD FIRE AT ANY TIME AFTER 22Z BUT LATEST TRENDS SUGGEST
KOMA WILL BE MOST LIKELY SITE TO SEE AFTERNOON AND EARLY EVENING
ACTIVITY. OTHERWISE EXPECT CHANCES AND AREAL COVERAGE TO INCREASE
BY 05Z AT ALL SITES WITH KOFK THE MOST LIKELY TO SEE OVERNIGHT
CONVECTION. ATTENDANT MVFR/IFR CONDITIONS WILL PREVAIL IN ANY
STORMS. THUNDERSTORMS SHOULD BE MOVING NORTH OF ALL TAF SITES BY
14Z WITH VFR CONDITIONS AND SOUTHEAST WINDS NEAR 10KT PREVAILING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...MILLER
LONG TERM...MILLER
AVIATION...DERGAN
Hazardous weather outlook, Aug 22, 11:54 AM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1154 AM CDT FRI AUG 22 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1154 AM CDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.
SCATTERED STORMS DEVELOPING THIS AFTERNOON AND EVENING WILL BE THE
MOST LIKELY TO PRODUCE SEVERE WEATHER...WITH OVERNIGHT ACTIVITY
MAINLY PRODUCING HEAVY RAIN.

SCATTERED THUNDERSTORMS IN SOUTHEAST NEBRASKA ARE EXPECTED TO
EXPAND OR DEVELOP FARTHER NORTH DURING THE AFTERNOON AS A
STATIONARY FRONT SETS UP ACROSS EASTERN NEBRASKA AND WESTERN IOWA.
THESE HIT-AND-MISS STORMS COULD BECOME STRONG AT TIMES. STORMS
WILL EXPAND IN COVERAGE LATER THIS EVENING AND OVERNIGHT AS A
STRONG MID LEVEL SHORTWAVE LIFTS THROUGH THE AREA. WHILE ALL OF
EASTERN NEBRASKA AND SOUTHWEST IOWA WILL HAVE A CHANCE FOR
STORMS...AREAS NORTHWEST OF INTERSTATE 80 WILL SEE THE BEST CHANCE
FOR THUNDERSTORMS AND POTENTIALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORNING THUNDERSTORMS SATURDAY SHOULD BE CONFINED TO NORTHEAST
NEBRASKA. THEN ALL OF THE OUTLOOK AREA WILL SEE A CHANCE FOR
OFF-AND-ON THUNDERSTORMS FROM SATURDAY AFTERNOON THROUGH AT LEAST
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, Aug 22, 3:59 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
359 PM CDT FRI AUG 22 2014

IAZ069-NEZ052-053-222130-
POTTAWATTAMIE IA-DOUGLAS NE-SARPY NE-
359 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE...
SOUTHEASTERN DOUGLAS AND NORTHEASTERN SARPY COUNTIES UNTIL
430 PM CDT...

AT 359 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHEASTERN OMAHA...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OMAHA...SOUTHWESTERN COUNCIL BLUFFS...BELLEVUE...PAPILLION...LA
VISTA...RALSTON AND CARTER LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4115 9608 4131 9611 4132 9593 4116 9590
TIME...MOT...LOC 2059Z 264DEG 9KT 4124 9601

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:32 PM CDTSpecial Weather StatementOAXButler28 min
Aug 21, 10:05 PM CDTSpecial Weather StatementOAXButler25 min
Aug 21, 10:34 PM CDTSpecial Weather StatementOAXDodge26 min
Aug 22, 3:59 PM CDTSpecial Weather StatementOAXDouglas31 min
Aug 22, 4:29 PM CDTAreal Flood AdvisoryOAXDouglas3 hr
Aug 22, 5:34 PM CDTSpecial Weather StatementOAXDouglas, Saunders56 min
Aug 22, 6:09 PM CDTSpecial Weather StatementOAXWashington66 min
Aug 22, 6:30 PM CDTSpecial Weather StatementOAXSaunders45 min

Nearby

Flash Flood Warnings in Nebraska, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.